Phenytoin-induced pseudolymphoma. A report of a case and review of the literature

Br J Dermatol. 1992 Oct;127(4):403-6. doi: 10.1111/j.1365-2133.1992.tb00463.x.

Abstract

We report a patient with phenytoin-induced pseudolymphoma mimicking cutaneous T-cell lymphoma (CTCL). Despite withdrawal of phenytoin, there was persistence of the cutaneous eruption and lymphadenopathy. Southern blot analysis of immunoglobulin and T-cell receptor genes was therefore used to assess whether there was a clonal lymphoid expansion. However, no rearrangement of the beta T-cell receptor gene or immunoglobulin heavy-chain gene was detected in tissue DNA from skin and lymph nodes. One year later the patient became asymptomatic, although he is still at risk of developing a true malignant lymphoma in the future, a condition known as pseudo-pseudolymphoma. It is suggested that genotypic studies may help in the initial diagnosis and the subsequent management of such patients.

Publication types

  • Case Reports
  • Review

MeSH terms

  • Adult
  • Diagnosis, Differential
  • Humans
  • Lymphoma / chemically induced*
  • Lymphoma / diagnosis
  • Lymphoma, T-Cell, Cutaneous / diagnosis
  • Male
  • Phenytoin / adverse effects*

Substances

  • Phenytoin